Successful Low-dose Azathioprine for Myasthenia Gravis Despite Hepatopathy from Primary Sclerosing Cholangitis: A Case Report

Josef Finsterer; Sonja Höflich

Disclosures

J Med Case Reports. 2010;4(360) 

In This Article

Case Presentation

Our patient is a 73-year-old Caucasian woman with a history of elevated liver function parameters since age 71 and isolated right-sided ptosis one month later. Within two weeks she also developed easy fatigability, weakness when climbing stairs, ophthalmoparesis, and dysphagia for solid food, prompting hospitalization. Diagnostic work-up revealed elevated antibodies against postsynaptic acetylcholine-receptors (AchR-ab) with a titer of 35.7 nmol/L (normal < 0.4 nmol/L) (figure 1), repetitive nerve stimulation indicative of a postsynaptic transmission defect, and a positive tensilon test, so pyridostigmine and prednisolone (25 mg/day) were started (figure 2). Further diagnostic work-up revealed a mediastinal tumor and elevated liver function parameters (figure 3).

Figure 1.

Course of AchR-ab over almost three years, showing a positive effect of immunosuppression at onset and after the fifth myasthenic crises despite PSC.

Figure 2.

Courses of pyridostigmine, prednisolone, and azathioprine dosages over a follow-up period of almost three years, showing that corticosteroids were given throughout this period in low dosages and that pyridostigmine dosages varied widely because of the clinical instability.

Figure 3.

Course of GOT (glutamic oxaloacetic transaminase), GPT (glutamate pyruvate transaminase) and GGT (gamma-glutamyl transpeptidase) over almost three years in a patient with MG and PSC. GGT reached excessively high levels, particularly at onset of the disease, where three myasthenic crises occurred.

On hospital day 11 she experienced a myasthenic crisis, requiring intubation, intravenous administration of neostigmine and immunoglobulins, and plasmapheresis six times. Resection of the mediastinal tumor on hospital day 13 revealed a thymoma B3, without indication for chemotherapy. After surgery pyridostigmine was restarted but had to be replaced by neostigmine on hospital day 34 due to better efficacy. Azathioprine was initiated on hospital day 34 in a reduced dosage (50 mg/day) because of hepatopathy and increased to 100 mg/day on hospital day 44 (figure 2). On hospital day 47 she experienced a second myasthenic crisis and again required intensive care. On hospital day 57 a third myasthenic crisis manifested with dysphagia, dyspnea, and respiratory failure, again requiring intensive care. On hospital day 72, azathioprine was increased to 150 mg/day while prednisolone remained at 25 mg/day (figure 2). Upon diagnostic work-up for further increase of liver function parameters, magnetic resonance (MR)-cholangiography revealed PSC with negative anti-nuclear antibodies (ANA), smooth-muscle antibodies, anti-mitochondrial antibodies, liver-kidney antibodies, or soluble liver antigen. Ursodesoxycholic acid was given and azathioprine was discontinued (figure 2). At discharge on hospital day 108 she was under prednisolone (15 mg/day), pyridostigmine (360 mg/day), glimepiride (7 mg/day) for mild diabetes, ursodesoxycholic acid (1250 mg/day), calcium, and alendrone (70 mg once a week) for osteoporosis (figure 2). Except for right-sided ptosis, she was symptom-free.

Two months after dismissal AchR-ab reached its lowest level (figure 1) so steroids were reduced to 10 mg/day. At age 72 years, prednisolone was further reduced to 5 mg/day. Six months later she presented with right-sided ptosis, slight weakness, wasting of the thighs, exaggerated patella tendon reflexes and reduced Achilles tendon reflexes. Pyridostigmine was increased to 480 mg/day and prednisolone reduced to 2.5 mg/day. Three months later pyridostigmine was reduced to 360 mg/day without a relapse. At age 73 years she experienced a fourth myasthenic crisis during an infectious disease, requiring intubation and mechanical ventilation. After increase of prednisolone and pyridostigmine she made a full recovery. A fifth myasthenic crisis occurred five months later, which responded simply to switching from pyridostigmine to neostigmine intravenously. At that time it was decided to restart azathioprine in a dosage of 100 mg/day because of recurrent myasthenic crises and maximal elevation of AchR-ab to 117.03 nmol/L (figures 1 and 2). Because of azathioprine-induced elevation of liver function parameters (figure 3) azathioprine had to be reduced to 50 mg/day. At age 74 years corticosteroids were discontinued and azathioprine increased to 75 mg/day and later 87.5 mg/day, without further elevation of liver function parameters. Under this regimen MG did not recur and AchR-ab levels remained low until the last follow-up at age 75 years.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....